Benzodiazepines, also known as benzos, are a type of prescription medication often used to treat anxiety and insomnia. However, benzos are also commonly misused, which can easily lead to overdose. A benzo addiction treatment program can safely help you stop taking benzos.
Knowing the signs of a benzodiazepine overdose can save a life. If you or someone you know are showing benzo overdose symptoms, you should seek emergency medical help.
To learn more about getting help with benzodiazepine use disorder, call 844.470.0410 and ask about the programs available at Vertava Health Mississippi.
How Do Benzos Work?
Benzos work by strengthening the impact of GABA, a chemical that naturally occurs in the brain. GABA is responsible for regulating and reducing brain activity relating to logic, memory, and emotions.
When a person experiences anxiety or insomnia, benzos can help GABA work more effectively to calm thoughts and emotions. For this reason, benzos can be highly effective in treating anxiety.
However, there’s a downside: benzos have a high potential for abuse and are only safe for short-term use. When a person uses benzodiazepines for a long time, the brain adapts to the effects of the drug. Anxiety and insomnia can actually worsen once tolerance develops, leading the person to use more benzos to feel the same effects.
Common Signs of Benzo Overdose
Benzo overdose can happen on purpose when someone intentionally takes excessive amounts of the substance. However, benzo overdose symptoms often occur by accident when a person combines benzos with opioids or alcohol to increase feelings of sedation or euphoria.
Some of the most frequent behavioral signs of a benzodiazepine overdose include:
- Confusion or disorientation
- Drowsiness or sedation
- Slurred speech
- Clumsiness or lack of coordination
- Changes in mood
In addition to changes in behavior, benzo overdose can bring distinct and dangerous physical symptoms.
Physical signs to watch for that indicate a benzo overdose include:
- Difficulty breathing
- Slowed rate of breathing
- Lowered blood pressure
- Blurred vision
- Loss of consciousness
The impact of benzos on heart rate and breathing rate means that a benzo overdose can lead to coma and death without medical intervention.
What to Do if You Suspect a Benzo Overdose
If you or someone you know is showing signs of benzo overdose, don’t hesitate to get emergency help. Calling 911 for a suspected benzo overdose may save the life of the person overdosing.
Benzos are typically prescribed to treat anxiety, so it’s also common for abuse to occur as a means of self-medicating for mental health concerns. Unfortunately, this can easily lead to the development of a substance use disorder.
The safest way to overcome benzo addiction is by using a professional treatment center. Medically supervised detox provides a safe environment in which to rid your system of the drug, and a benzo addiction treatment program can provide the tools and support to help you stop benzo use for good.
Professional treatment will identify any co-occurring mental health concerns, like untreated anxiety, that have contributed to your benzo addiction. Mental health care and a blend of traditional and experiential therapies can provide a path to long-term healing.
Get Help for Benzo Addiction at Vertava Health Mississippi
Vertava Health Mississippi offers multiple treatment options for patients with benzodiazepine use disorder, including medically assisted detox, inpatient programs, intensive outpatient programs, and addiction intervention services.
With professional support, it’s possible to heal the mental and emotional health factors that have led to benzo addiction. Our compassionate, dedicated staff can help you achieve a state of wellness without feeling the need to misuse benzos.
Call 844.470.0410 to learn more about getting help for benzo use disorder at Vertava Health Mississippi.